Illinois, 2004

Flooding in Illinois, January 5 to 20, 2004

January 5 to 20, 2004 · NWS PAH · 6 events in 6 counties and zones

The Ohio River rose above flood stage in response to heavy rains from Illinois to Ohio at the end of December. These heavy rains continued into the first days of January.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage in response to heavy rains from Illinois to Ohio at the end of December. These heavy rains continued into the first days of January. The Ohio River first reached flood stage on the 5th at Shawneetown, and last fell below flood stage on the 20th at Shawneetown. Other points in Illinois that rose above flood stage were Golconda, Brookport, Grand Chain, and Cairo. The river crested at all these points on the 14th and 15th. Shawneetown crested at 44.7 feet, well above the flood stage of 33 feet. The crests were two to three feet above flood stage from Golconda to Grand Chain, and just inches above flood stage at Cairo. These river stages resulted in minor flooding. The flooding was confined mostly to low-lying woods and fields near the river. Several county roads were closed in the Shawneetown area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 3:00 PM CST, 2 hours earlier.

Area forecast discussion, Jan 5, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST MON JAN 5 2004

.DISCUSSION...

CLEARING TREND FORECAST MAY NEED TO BE SLOWED ONCE AGAIN FOR TONIGHT
AS BACK EDGE OF LOW CLOUDS ARE PRESENTLY STILL WELL NORTHWEST OF A
STL-SGF LINE. WILL ALSO BE SCATTERED FLURRIES/SLEET PELLETS SQUEEZED
OUT OF THE LOW LEVEL MOISTURE THIS AFTERNOON/EVENING. SHOULD BEGIN
TO SEE CLEARING FROM NORTHWEST TO SOUTHEAST THIS EVENING...BUT WILL
HOLD OFF TIL LATE OVER SOUTHEASTERN COUNTIES. THIS...ALONG WITH
BRISK WINDS...SHOULD ACTUALLY SERVE TO HOLD AIR TEMPS UP A LITTLE
TONIGHT. WILL STILL BE QUITE DIFFERENT THAN THIS PAST WEEKEND AS
TEMPS MANAGE TO FALL INTO THE TEENS MOST AREAS BY MORNING. COULD BE
SOME LOWER TEENS NORTHWEST COUNTIES. WITH WINDS BLOWING CLOSE TO 10
MPH OVERNIGHT...WILL SEE SOME WIND CHILLS ZERO TO 10 ABOVE MOST
AREAS.

WILL REMAIN COLD TUESDAY DESPITE A RETURN TO SUNSHINE...WITH THE
SURFACE HIGH STILL OFF TO OUR WEST FEEDING NORTHWEST WINDS INTO THE
REGION. THEN...SURFACE HIGH PRESSURE MOVES OVERHEAD TUESDAY
NIGHT...BRINGING POSSIBLY THE COLDEST NIGHT SINCE JAN 2003. OPTIMAL
RADIATIONAL COOLING WILL PRODUCE LOWS TEMPS 10 TO 15 MOST AREAS.
ONLY THE LACK OF SNOW COVER AND RECENT WARM GROUND TEMPS WILL KEEP
TEMPS FROM GETTING DOWN CLOSE TO ZERO. MINIMAL WINDS WILL KEEP WIND
CHILLS CLOSE THE THE ACTUAL AIR TEMP.

NEXT WEATHER SYSTEM STILL LOOKS AS THOUGH IT WILL HOLD OFF TIL THU.
AS SURFACE HIGH RETREATS OFF TO THE EAST WED/THU...MODERATE
SOUTHERLY FLOW WILL BRING A SIGNIFICANT WARMING TREND. AFTER HIGHS
ONLY IN THE 20S TO NEAR 30 TUESDAY...READINGS SHOULD REBOUND ABOVE
FREEZING ALL LOCATIONS BY THE TIME PRECIP ENTERS THE PICTURE THU
AFTERNOON. COULD STILL BE A SNOW/RAIN MIX UP IN SW INDIANA/EXTREME
SE ILLINOIS THU...BUT WITH TEMPS WARMING TO ABOVE FREEZING...SHOULD
NOT BE A BIG DEAL.

ONE NOTE...THIS FORECAST FRO THU IS BASED ON A SIGNIFICANT COLD BIAS
THE GFS HAS DISPLAYED SO FAR DURING THE COOL MONTHS...ESPECIALLY IN
TIME PERIODS BEYOND DAY 2. WILL LEAN STRONGLY TOWARD THE WARMER ETA
SOLUTIONS IN THE LOWER LEVELS OF THE ATMOSPHERE FOR THE THURSDAY
FORECAST. 12Z GFS WAS ALREADY WARMER THAN PREVIOUS GFS RUN.
PLUS...SNOW EVENT IN THIS REGION WITH A SOUTHERLY SURFACE WIND AND
SURFACE LOW PASSING BY TO THE NORTH IS QUITE RARE.

REINFORCING SHOT OF CHILLY AIR WILL FOLLOW THIS WEATHER SYSTEM ON
FRIDAY...BUT SHOULD BE NOTHING COMPARED TO THE LIKES OF WHAT WE WILL
FEEL DURING THE NEXT COUPLE DAYS.

WILL CONTINUE TO SHADE ON THE WARM SIDE OF MAV MOS TEMPS UNTIL IT
PROVES IT CAN RID ITSELF OF ITS PROLONGED COLD BIAS...OR UNTIL WE
EVER CAN GET SOME SNOW ON THE GROUND. CURRENT SOIL TEMP AT PAH IS
52.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Jan 5, 5:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST MON JAN 5 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
500 AM CST MON JAN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE COLDEST AIR SO FAR THIS SEASON WILL MOVE ACROSS THE AREA
TONIGHT. NORTHWEST WINDS 10 TO 20 MPH...COMBINED WITH TEMPERATURES
FALLING INTO THE 10 TO 20 DEGREE RANGE...WILL PRODUCE WIND CHILLS
RANGING FROM 5 BELOW TO 10 ABOVE FROM LATE EVENING UNTIL DAYBREAK
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS RANGING FROM 5 BELOW TO 10 ABOVE WILL STILL BE LIKELY
EARLY TUESDAY MORNING.

A CHANCE OF WINTERY PRECIPITATION WILL BE POSSIBLE THURSDAY AND
THURSDAY NIGHT...BUT NO MEASURABLE ACCUMULATION ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Alexander

When
January 5, 5:00 PM CST to January 20, 12:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Gallatin

When
January 5, 5:00 PM CST to January 20, 12:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Flood, Hardin

When
January 5, 5:00 PM CST to January 20, 12:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Flood, Massac

When
January 5, 5:00 PM CST to January 20, 12:00 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Flood, Pope

When
January 5, 5:00 PM CST to January 20, 12:00 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Flood, Pulaski

When
January 5, 5:00 PM CST to January 20, 12:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381044, 5381121, 5381122, 5381123, 5381124, 5381125.